Alert archive / Iowa / Flash Flood Warnings in 2016

Flash Flood Warning 38, NWS Omaha, NE

September 15, 2016Harrison County, Monona County, Iowa; Burt County, Nebraska

NWS Omaha, NE issued this flash flood warning at Sep 15, 2016, 6:54 PM CDT for Harrison County, Monona County, Iowa; Burt County, Nebraska. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2016, 6:54 PM CDT (23:54 UTC)
Expired
Sep 15, 2016, 11:00 PM CDT
In force
4 hr
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Flood severity
None

Counties Harrison County, IA, Monona County, IA, Burt County, NE

The radar

The Omaha radar (KOAX), 68 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 8:36 PM CDTFLASH FLOODN Tekamah, NEUP TO 2 FEET OF WATER ACROSS ROADS ON THE NORTH END OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

084 
WGUS53 KOAX 152354
FFWOAX
IAC085-133-NEC021-160400-
/O.NEW.KOAX.FF.W.0038.160915T2354Z-160916T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
654 PM CDT THU SEP 15 2016

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN HARRISON COUNTY IN SOUTHWESTERN IOWA...
  SOUTH CENTRAL MONONA COUNTY IN WEST CENTRAL IOWA...
  SOUTHEASTERN BURT COUNTY IN EAST CENTRAL NEBRASKA...

* UNTIL 1100 PM CDT.

* AT 654 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAVE
  ALREADY FALLEN AND MORE RAIN IS ON THE WAY. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ONAWA...TEKAMAH...CRAIG...BLENCOE...TURIN...PELICAN POINT STATE
  RECREATION AREA...LEWIS AND CLARK STATE PARK AND SUMMIT LAKE STATE
  RECREATION AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 132 AND 138.
 INTERSTATE 29 BETWEEN MILE MARKERS 95 AND 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

STAY AWAY OR BE SWEPT AWAY. RIVER BANKS AND CULVERTS CAN BECOME
UNSTABLE AND UNSAFE.

&&

LAT...LON 4210 9604 4202 9587 4188 9598 4180 9605
      4172 9614 4174 9632 4180 9645 4186 9628
      4191 9613 4205 9620

$$

PEARSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 6:48 PM CDT, 6 minutes earlier.

Area forecast discussion, Sep 15, 6:48 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT THU SEP 15 2016

.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016

Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.

Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.

20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.

Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.

Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.

Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.

.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016

Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.

&&

.AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.)
Issued at 645 PM CDT THU SEP 15 2016

Thunderstorms will be the primary concern tonight. Storms are
already in the vicinity of KOFK, but remain just north of KOMA,
and well away from KLNK. Tried to time storms into and out of the
TAF locations through, but ending by 06-09z, with showers that
linger beyond then. Somewhat low confidence of specific timing,
and will amend forecasts for higher impacts as necessary.

&&

.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch until 5 AM CDT Friday for NEZ015-032>034-
     043>045.

IA...Flash Flood Watch until 5 AM CDT Friday for IAZ043-055-056.

&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DeWald
Hazardous weather outlook, Sep 15, 5:15 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT THU SEP 15 2016

IAZ079-080-090-091-NEZ011-012-016-017-030-031-042-065>068-078-
088>093-161215-
MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-BOONE-
MADISON-PLATTE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE-
JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT
AS A COLD FRONT MOVES INTO THE AREAS. ATMOSPHERIC CONDITIONS WILL
BE FAVORABLE FOR A RISK SEVERE WEATHER...INCLUDING THE POTENTIAL
FOR LARGE HAIL AND DAMAGING WINDS. STORMS LINGER FRIDAY ALONG AND
SOUTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY STILL BE BE NEEDED THIS EVENING.

IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-161215-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-WAYNE-STANTON-
CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY-
515 PM CDT THU SEP 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL
UP TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS...ISOLATED
TORNADOES AND FLOODING RAINS. A SEVERE THUNDERSTORM WATCH AND A
FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE AREA.
THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS WELL BUT SHOULD MOVE
SOUTHEAST OF THE AREA ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH
THURSDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

DEWALD

In the hours before

Special weather statement, Sep 15, 5:50 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
550 PM CDT THU SEP 15 2016

IAZ043-055-NEZ015-034-152330-
HARRISON IA-MONONA IA-THURSTON NE-BURT NE-
550 PM CDT THU SEP 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARRISON...MONONA...
NORTHEASTERN BURT AND EAST CENTRAL THURSTON COUNTIES UNTIL 630 PM
CDT...

AT 550 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR DECATUR...OR 33 MILES SOUTH OF SIOUX CITY...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONAWA...WHITING...DECATUR...PISGAH...MOORHEAD...BLENCOE...SOLDIER...
LITTLE SIOUX...CASTANA...TURIN...PREPARATION CANYON STATE PARK...
LITTLE SIOUX SCOUT RANCH...LEWIS AND CLARK STATE PARK...
PELICAN POINT STATE RECREATION AREA AND KENNEBEC.

THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 95 AND 120.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL AND SOUTHWESTERN IOWA...AND NORTHEASTERN AND EAST
CENTRAL NEBRASKA.

LAT...LON 4176 9611 4189 9616 4212 9632 4220 9588
      4201 9571 4177 9581
TIME...MOT...LOC 2250Z 244DEG 25KT 4203 9621

MEAD
Local storm report, Sep 15, 6:03 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             5 SE BLAIR              41.49N 96.07W
09/15/2016  E1.00 INCH       WASHINGTON         NE   BROADCAST MEDIA

&&

SF
Local storm report, Sep 15, 6:07 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 WSW BLENCOE           41.92N 96.12W
09/15/2016  M0.75 INCH       MONONA             IA   TRAINED SPOTTER

&&

VDEWALD
Local storm report, Sep 15, 6:35 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             EWING                   42.26N 98.34W
09/15/2016  E1.00 INCH       HOLT               NE   TRAINED SPOTTER

&&

SF
Local storm report, Sep 15, 6:40 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             UEHLING                 41.73N 96.51W
09/15/2016  E1.00 INCH       DODGE              NE   TRAINED SPOTTER

&&

SF
Local storm report, Sep 15, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT THU SEP 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             1 SW BLENCOE            41.92N 96.09W
09/15/2016  E1.50 INCH       MONONA             IA   PUBLIC

&&

SF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:45 PM CDTFlash Flood WatchOAXHarrison, Monona, Shelby12 hr
Sep 15, 4:10 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie35 min
Sep 15, 4:42 PM CDTTornado WarningOAXHarrison, Pottawattamie33 min
Sep 15, 4:49 PM CDTSevere Thunderstorm WarningOAXHarrison41 min
Sep 15, 5:09 PM CDTSevere Thunderstorm WarningOAXHarrison, Pottawattamie38 min
Sep 15, 5:50 PM CDTSpecial Weather StatementOAXMonona40 min
Sep 15, 6:06 PM CDTAreal Flood AdvisoryOAXMonona5 hr
Sep 15, 6:25 PM CDTSevere Thunderstorm WarningOAXMonona35 min
Sep 15, 6:34 PM CDTFlash Flood WarningOAXMonona4 hr
Sep 15, 6:44 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona46 min
Sep 15, 3:16 PM CDTSpecial Weather StatementOAXColfax29 min
Sep 15, 3:38 PM CDTSpecial Weather StatementOAXDouglas, Washington37 min
Sep 15, 3:56 PM CDTTornado WarningOAXColfax, Cuming, Dodge, Stanton34 min
Sep 15, 4:04 PM CDTSpecial Weather StatementOAXDouglas26 min
Sep 15, 4:26 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge34 min
Sep 15, 4:30 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton30 min
Sep 15, 4:38 PM CDTTornado WarningOAXCuming37 min
Sep 15, 4:53 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston37 min
Sep 15, 4:55 PM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton35 min
Sep 15, 5:00 PM CDTTornado WarningOAXBurt, Cuming30 min
Sep 15, 5:07 PM CDTSpecial Weather StatementOAXDodge23 min
Sep 15, 5:27 PM CDTSevere Thunderstorm WarningOAXBurt33 min
Sep 15, 5:29 PM CDTSpecial Weather StatementOAXDixon16 min
Sep 15, 5:32 PM CDTAreal Flood AdvisoryOAXBurt, Colfax, Cuming, Platte, Stanton, Thurston5 hr
Sep 15, 5:50 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton40 min
Sep 15, 6:14 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Washington46 min
Sep 15, 6:19 PM CDTFlash Flood WarningOAXColfax, Cuming, Stanton4 hr

Nearby

Flash Flood Warnings in Iowa, 2016Flash Flood Warnings in Nebraska, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.